Minnesota, 2006

Hail and Damaging Winds in Minnesota, June 5 to 6, 2006

June 5 to 6, 2006 · NWS MPX · 16 events in 10 counties and zones

10 thunderstorm wind, 5 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 5, 1:31 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 5, 1:31 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT MON JUN 5 2006

.DISCUSSION...TONIGHT THROUGH THURSDAY
SB CAPE VALUES IN EXCESS OF 2000 JOULES/KG HAVE DEVELOPED OVER
NORTHWESTERN CWA AT OF 19Z. 0-6 KM SHEAR WELL BELOW 30
KTS...SUGGESTING THE POSSIBILITY OF PULSE SVR WRN CWA THIS
AFTERNOON INTO THIS EVENING. HAVE STUCK WITH THE ORIGINAL MENTION
OF SVR...WRN CWA...IN THE GRIDS FOR THIS EVENING. 18Z NAM AND
12Z LOCALLY RUN WRF-ARW HAVE SIMILAR SOLUTIONS WITH BASICALLY
MULICELLULAR CONVECTION RACING EASTWARD ACROSS THE CWA TONIGHT.
HAVE RAISED POPS TO CLOSE TO 90 PERCENT.

12Z NAM AND 18Z WRF SOUNDINGS VIEWED THROUGH BUFKIT TONIGHT HAVE
LONG SKINNY CAPE PROFILE...MORE SUGGESTIVE OF HEAVY RAIN THAN SVR
WEATHER...AS THE ATTENDANT UPDRAFTS ARE WEAKER WITH THE SKINNY
CAPE PROFILES. SO...HAVE STUCK WITH THE MENTION OF HEAVY RAINS
TONIGHT CENTRAL INTO EASTERN CWA.

DEFORMATION ZONE ABOUT UPPER LOW SUGGESTED KEEPING A CHANCE OF
SHOWERS GOING ACROSS EASTERN CWA ON TUESDAY. IN
ADDITIONAL...ATTENDANT CLOUDS AND COOLER TEMPERATURES ALOFT SHOULD
RESULT IN LOWER MAX TEMPERATURES FOR TUESDAY...LOWERED THEM TO MOS VALUES.

IN THE TUESDAY NIGHT THROUGH THURSDAY PERIOD...WE HAVE A 700 MB
RIDGE MOVING ACROSS US...PUTTING AN END TO OUR VERY BRIEF WET SPELL.
STUCK WITH GOING TEMPERATURES WHICH ARE CONSISTENT WITH LATEST MOS VALUES.

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT
LONG WAVE HIGH PRESSURE RIDGE WILL PREVAIL OVER THE UPPER MIDWEST
AND NORTHERN PLAINS EARLY IN THE PERIOD...THE WEATHER WILL START
OFF DRY...THEN TURN WET OVER THE WEEKEND. LONG WAVE TROUGH OVER
THE EASTERN HALF OF THE CONUS...WILL RETROGRESS OVER THE GREAT
LAKES AND MIDWEST DURING THE LATTER HALF OF THE FORECAST PERIOD OR
BY 12Z TUESDAY THE 13TH. SHORT WAVE TROUGH ALONG WITH MINOR
IMPLUSES WILL SKIRT OVER THE NORTHERN PLAINS/UPPER MIDWEST THIS
WEEKEND. THE LATEST GFS MODEL HAS THE SHORT WAVE DEEPENING OVER
WESTERN GREAT LAKES AS THE LONG WAVE TROUGH PHASES WITH IT. HAVE
EXPANDED SHRA/TSRA CHANCES OVER THE WEEKEND. MAX/MIN TEMPS ON THE
COOL SIDE WITH READINGS MAX TEMPS MAINLY IN THE 70S AND OVERNIGHT
LOWS IN THE 50S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

NAISTAT/
Hazardous weather outlook, Jun 5, 4:13 AM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 AM CDT MON JUN 5 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
513 AM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS WESTERN MINNESOTA AS A COLD FRONT AND UPPER LEVEL
DISTURBANCE APPROACH FROM THE EASTERN DAKOTAS. THE THUNDERSTORMS
ARE EXPECTED TO SPREAD EAST ACROSS CENTRAL AND SOUTHERN MINNESOTA
LATE THIS AFTERNOON...AND INTO WEST CENTRAL WISCONSIN THIS
EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...MAINLY ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA. AS THE
STORMS CONTINUE DURING THE EVENING HOURS...ISOLATED HEAVY RAINFALL
WILL BECOME THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA.

LS

In the hours before

Special weather statement, Jun 5, 3:01 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT MON JUN 5 2006

MNZ041-052200-
DOUGLAS-
401 PM CDT MON JUN 5 2006

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF ELBOW LAKE...OR 20 MILES
SOUTHEAST OF FERGUS FALLS...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR MILLERVILLE BY 425 PM CDT.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

RJN
Local storm report, Jun 5, 3:51 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             2 NW CLOTHO             46.04N 95.07W
06/05/2006  M0.75 INCH       TODD               MN   TRAINED SPOTTER

&&

BVS

The radar

The Minneapolis radar (KMPX), 176 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Hail, Todd

When
June 5, 3:51 PM CST to 3:52 PM CST
Where
Todd County, 2 mi NW of Clotho
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.033, -95.067

Thunderstorm Wind, Morrison

When
June 5, 4:41 PM CST to 4:46 PM CST
Where
Morrison County, 3 mi NW of Harding
Measured
57 kt (66 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
46.150, -94.100

Measured by MNDOT sensor along Highway 25 on south side of Morrison - Crow Wing County line.

Thunderstorm Wind, Sherburne

When
June 5, 4:55 PM CST
Where
Sherburne County, Clear Lake
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.450, -94.000

Six inch diameter trees down.

Thunderstorm Wind, Benton

When
June 5, 5:00 PM CST
Where
Benton County, 6 mi E of Sauk Rapids
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.600, -94.050

Tree down across road.

Thunderstorm Wind, Benton

When
June 5, 5:10 PM CST
Where
Benton County, Duelm
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.583, -93.950

Tree down across road.

Thunderstorm Wind, Benton

When
June 5, 5:20 PM CST
Where
Benton County, 2 mi W of Glendorado
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.583, -93.817

Tree down over road.

Thunderstorm Wind, Sherburne

When
June 5, 5:25 PM CST
Where
Sherburne County, 5 mi NE of Clear Lake
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
45.500, -93.933

Several 12 to 15 inch diameter trees toppled.

Thunderstorm Wind, Sherburne

When
June 5, 6:00 PM CST
Where
Sherburne County, 4 mi N of Zimmerman
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
45.500, -93.583

Highway 169 and County road 9. Multiple trees down over highway.

Thunderstorm Wind, Isanti

When
June 5, 6:13 PM CST to 6:35 PM CST
Where
Isanti County, 8 mi WSW of Isanti
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.450, -93.400

Tree toppled over road. Many 3 inch tree limbs down.

Hail, Isanti

When
June 5, 6:20 PM CST
Where
Isanti County, 5 mi W of Isanti
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -93.350

Thunderstorm Wind, Faribault

When
June 5, 8:45 PM CST
Where
Faribault County, Minnesota Lake
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.850, -93.850

A few trees snapped. Some hail reported but diameter could not be determined. Combination of wind and hail damaged some crops across a small area. Three inches of rain reported in just over an hour.

Hail, Lac Qui Parle

When
June 6, 12:58 AM CST to 1:08 AM CST
Where
Lac Qui Parle County, 5 mi ENE of Boyd
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.883, -95.800

Some crops had significant damage. Siding dented. Some vehicles damaged.

Hail, Yellow Medicine

When
June 6, 1:00 AM CST to 1:10 AM CST
Where
Yellow Medicine County, 10 mi NW of Granite Falls
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.917, -95.700

Ground white with hail. Crops sustained significant damage.

Lightning, Steele

When
June 6, 1:00 AM CST
Where
Steele County, 4 mi SE of Havana
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Church burned to the ground after lighting hit. One fire fighter was injured while fighting the fire.

Thunderstorm Wind, Lac Qui Parle

When
June 6, 1:05 AM CST
Where
Lac Qui Parle County, 8 mi ENE of Boyd
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.900, -95.750

Several trees down.

Hail, Chippewa

When
June 6, 1:05 AM CST
Where
Chippewa County, 2 mi NW of Wegdahl
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.900, -95.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515870, 5515871, 5515876, 5515872, 5515873, 5515874, 5515875, 5515877, 5515879, 5515878, 5515880, 5515935, 5515882, 5515937, 5515881, 5515936.